question-icon

Suggest alternative treatment for congestive heart failure

default
Posted on Mon, 16 Mar 2015
Question: Five years ago I had congestive heart failure. Two stents were put in. The doctor prescribes 50mg of Losartan and 50Mg metoprolol. At the time of the heart attack I was smoking, but quit within 6 weeks.
I began to gain weight but attributed it to eating more because of quitting smoking. To date I have gained 125lbs. I was just informed that it probably is my medication and should fine an alternative. Is this a possibility? What is an alternative?
doctor
Answered by Dr. Ilir Sharka (59 minutes later)
Brief Answer:
Rule out first pseudo weight gain.

Detailed Answer:
Hello! Thank you for your question on HCM! I understand your concern and want to confirm your suggestion about weight gain after quitting smoking.
I don't think that your prescribed drugs are the cause of weight gain, as it doesn't exist proven pharmacological evidence and clinical data to confirm that.
BUT the very first thing to do in your situation is to rule out pseudo weight gain (abnormal excessive fluid retention) encountered frequently in heart failure patients. To explore this possibility should be checked some physical signs and possible symptoms: do you have exercise or resting shortness of breathing? Weakness?
Do you have leg edema recently? Have you recently measured your weight daily? Did you find any significant change s from day to day? What about chest pain? Do you have a lowered urine output, coupled with a high fluid intake?
A physical exam to rule out pulmonary congestion an all the above questions is required.
Also I would like to know about the cardiac ultrasound report if you have performed any recently: what is the value of left ventricle ejection fraction? Is there a high pulmonary pressure value? What about any associated valvular dysfunction?
From all the above questions we csn confirm pseudo weight gain and if to to adjust an appropriate therapy including diuretics and other drugs
If all the above is not confirmed I recommend you to consult a dietitian and to start a scheduled dietary program coupled with escalating daily physical activity.
so to cut it short and clear for you I recommend to exclude first pseudo weight gain (consult your doctor for that, the cardiologist) and afterwards the dietitian.
If you have additional concrete exams please let me know.
Feel free to ask me whenever you need..
Hope to have been helpful to you.
Greetings from Dr. Iliri


Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 8284 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest alternative treatment for congestive heart failure

Brief Answer: Rule out first pseudo weight gain. Detailed Answer: Hello! Thank you for your question on HCM! I understand your concern and want to confirm your suggestion about weight gain after quitting smoking. I don't think that your prescribed drugs are the cause of weight gain, as it doesn't exist proven pharmacological evidence and clinical data to confirm that. BUT the very first thing to do in your situation is to rule out pseudo weight gain (abnormal excessive fluid retention) encountered frequently in heart failure patients. To explore this possibility should be checked some physical signs and possible symptoms: do you have exercise or resting shortness of breathing? Weakness? Do you have leg edema recently? Have you recently measured your weight daily? Did you find any significant change s from day to day? What about chest pain? Do you have a lowered urine output, coupled with a high fluid intake? A physical exam to rule out pulmonary congestion an all the above questions is required. Also I would like to know about the cardiac ultrasound report if you have performed any recently: what is the value of left ventricle ejection fraction? Is there a high pulmonary pressure value? What about any associated valvular dysfunction? From all the above questions we csn confirm pseudo weight gain and if to to adjust an appropriate therapy including diuretics and other drugs If all the above is not confirmed I recommend you to consult a dietitian and to start a scheduled dietary program coupled with escalating daily physical activity. so to cut it short and clear for you I recommend to exclude first pseudo weight gain (consult your doctor for that, the cardiologist) and afterwards the dietitian. If you have additional concrete exams please let me know. Feel free to ask me whenever you need.. Hope to have been helpful to you. Greetings from Dr. Iliri